Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 66, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Dec 7, 2018, 6:37 PM CST for 6 counties in Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 7, 2018, 6:37 PM CST (00:37 UTC)
- Expired
- Dec 7, 2018, 9:30 PM CST
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bastrop County, TX, Caldwell County, TX, Fayette County, TX, Hays County, TX, Lee County, TX, Travis County, TX
The radar
The Ft Hood radar (KGRK), 63 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 7, 6:48 PM CST | FLASH FLOOD | 1 Nne Mcdade, TX | KNOBBS RD IS COVERED WITH 1.5 FEET OF WATER NORTHEAST OF MCDADE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 0.6 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
650
WGUS54 KEWX 080037
FFWEWX
TXC021-055-149-209-287-453-080330-
/O.NEW.KEWX.FF.W.0066.181208T0037Z-181208T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
637 PM CST FRI DEC 7 2018
The National Weather Service in Austin San Antonio has issued a
* Flash Flood Warning for...
Northwestern Caldwell County in south central Texas...
Eastern Hays County in south central Texas...
Southeastern Travis County in south central Texas...
Bastrop County in south central Texas...
Lee County in south central Texas...
Central Fayette County in south central Texas...
* Until 930 PM CST
* At 634 PM CST, Doppler radar indicated heavy rain across the
warned area. Four inches of rain have fallen. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Austin East of I-35, Pflugerville, Elgin, Bastrop, Giddings, La
Grange, Smithville, Lexington, Austin Bergstrom Int Airport,
Manor, Uhland, Mustang Ridge, Niederwald, Dime Box, Fedor, Camp
Swift, Circle D-KC Estates, Cedar Creek, Rosanky, and Paige.
Additional rainfall amounts of one inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3025 9669 3024 9674 3020 9674 3016 9679
3014 9676 3017 9669 2982 9682 2995 9782
3044 9758 3046 9747 3040 9733 3046 9716
3056 9696 3054 9692 3046 9690 3046 9688
3039 9679 3032 9674 3032 9669 3029 9664
$$
BF1 follow-up statement
363
WGUS74 KEWX 080215
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
815 PM CST FRI DEC 7 2018
TXC021-055-149-209-287-453-080330-
/O.CON.KEWX.FF.W.0066.000000T0000Z-181208T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caldwell TX-Hays TX-Travis TX-Bastrop TX-Lee TX-Fayette TX-
815 PM CST FRI DEC 7 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CST FOR
NORTHWESTERN CALDWELL...EASTERN HAYS...SOUTHEASTERN TRAVIS...
BASTROP...LEE AND CENTRAL FAYETTE COUNTIES...
At 809 PM CST, gauge reports indicated widespread heavy rainfall
amounts of 2.5 to 4 inches has fallen over the Coastal Prairies
since midnight. Most of the rains that have fallen over the warned
area along and north of Highway 71 are in the 1/4 to 1/2 inch range
since 6 pm. However another round of heavy rain showers are expected
to develop between 9 pm and midnight. Thus the flash flood warning
may need to be extended later this evening. Numerous low water
crossings will remain flooded and dangerous through this evening.
Some locations that will experience flooding include...
Austin, Pflugerville, Elgin, Bastrop, Giddings, La Grange,
Smithville, Lexington, Austin Bergstrom Int Airport, Manor, Uhland,
Mustang Ridge, Niederwald, Dime Box, Fedor, Camp Swift, Circle D-KC
Estates, Cedar Creek, Rosanky and Paige.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area through late tonight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3025 9669 3024 9674 3020 9674 3016 9679
3014 9676 3017 9669 2982 9682 2995 9782
3044 9758 3046 9747 3040 9733 3046 9716
3056 9696 3054 9692 3046 9690 3046 9688
3039 9679 3032 9674 3032 9669 3029 9664
$$
MOWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Dec 7, 5:34 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Dec 7, 5:34 PM CST, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 534 PM CST Fri Dec 7 2018 .AVIATION... In general IFR ceilings will continue to prevail at the Interstate 35 terminals with MVFR at DRT. Between showers there could be some temporary improvement to MVFR/VFR, but as the next round of rain moves through ceilings and visibility will drop to IFR levels once more. While an isolated lightning strike is possible within the ongoing convective showers the main show with the heaviest rainfall and greatest chance of embedded thunderstorms will come between 02z and 06z as short term models show a line of showers and storms traversing South Central Texas. This increased intensity and chance for storms is reflected in the TAFs overnight before slow improvement Saturday morning and afternoon. Winds through the period will be out of the north at all TAF sites and will be gusty at times up to 25 knots. && .PREV DISCUSSION... /ISSUED 320 PM CST Fri Dec 7 2018/ SHORT TERM (Tonight through Saturday Night)... As expected, widespread rain showers are ongoing across much of the region. Highest rainfall totals so far have been located just east of the Interstate 35 corridor from Marion to just east of Austin. A few LCRA gauges in eastern Travis and western Bastrop County have recorded over 2 inches of rain since midnight. The ASOS at New Braunfels Municipal has recorded 1.82" since midnight with Austin Bergstrom sitting at 1.56" as of 2:10 pm Friday (already a new daily rainfall record). Upper air analysis shows the center of the mid level low currently situated near the California/Arizona border with southwesterly cyclonic flow aloft across South Central Texas. At the surface, the stationary front currently resides from just north of Houston southwest toward Freer and then down toward Zapata. The upper trough will continue its eastward progression, leading to increased PVA and height falls across the region. PWATs ranging from 1.3 inches out west near DRT to 1.7 inches across the Coastal Plains are providing plenty of deep moisture. A 90 knot 300 mb jet streak is also enhancing forcing for ascent. These ingredients will continue to drive the widespread showers and isolated embedded thunderstorms for the remainder of today and into the early overnight period. The heaviest rain should fall between 8 pm and midnight, with the strongest line of showers/thunderstorms expected to reach the I-35 corridor around 10 pm this evening (per convective allowing models). Additional rainfall totals of 0.5 to 2 inches can be expected for most locations west of the Interstate 35 corridor. An additional 2 to 2.5 inches of rain can be expected for the I-35 corridor from Pleasanton up to Georgetown. The eastern portions of the CWA should see an additional 2 to 4 inches of rain. The Flash Flood Watch remains in effect until noon on Saturday. The severe weather threat remains low, with the SPC marginal risk only encapsulating portions of Lavaca, Karnes and DeWitt Counties. The bulk of the accumulating rainfall should exit to the east by early Saturday morning. However, some wrap around moisture on the backside of the upper level low may be enough to produce some sporadic light showers or drizzle into the afternoon hours of Saturday for the northern portions of the CWA. Temperatures on Saturday will be chilly, with highs ranging from the mid 40s across the Hill Country to near 50 for the Austin and San Antonio metro areas, with mid 50s for highs along the Rio Grande. Breezy northerly winds will make it feel much cooler, with wind chills up to 10 degrees colder than actual temperatures. Clouds will begin clearing from west to east by Saturday night, with cloud cover hanging on for areas along and northeast of a Kerrville to San Antonio to Karnes City line. Some areas of the Hill Country may get near freezing early Sunday morning. LONG TERM (Sunday through Thursday)... Northwest flow aloft will persist across the region on Sunday as another upper level low pressure system drops southwest into the northern Plains from Canada. Skies should completely clear by Sunday evening for all locations across the region with winds weakening as the surface pressure gradient relaxes. This will allow for strong radiational cooling, likely bringing another freeze to the Hill Country and temperatures near freezing for the rest of the region on Sunday night/Monday morning. Monday will feature high temperatures a few degrees warmer under clear skies, with the northwesterly flow aloft still in place. Another chilly night will be in store for Monday night into Tuesday morning. Upper level ridging begins to build back into the region from the west on Tuesday. Another upper level trough is currently progged to approach the region from the northwest by mid to late next week, leading to southwesterly flow aloft and warm air advection, which will return temperatures back into mid 60s for Wednesday and back to near 70 by Thursday, with moisture levels on the increase. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 53 44 48 38 52 / 100 100 20 0 0 Austin Bergstrom Intl Airport 54 44 49 39 52 / 100 100 20 0 0 New Braunfels Muni Airport 55 45 50 38 53 / 100 100 20 0 0 Burnet Muni Airport 50 41 44 35 49 / 100 100 30 - 0 Del Rio Intl Airport 53 44 53 38 57 / 90 90 10 0 0 Georgetown Muni Airport 51 42 46 37 50 / 100 100 30 - 0 Hondo Muni Airport 57 46 54 35 57 / 90 100 10 0 0 San Marcos Muni Airport 54 45 50 38 53 / 100 100 20 0 0 La Grange - Fayette Regional 58 46 50 40 52 / 100 100 30 - 0 San Antonio Intl Airport 56 46 51 38 54 / 100 100 20 0 0 Stinson Muni Airport 57 47 53 39 55 / 100 100 20 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for Atascosa-Bastrop- Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-Gonzales- Guadalupe-Hays-Karnes-Kendall-Lavaca-Lee-Llano-Medina-Travis- Williamson-Wilson. && Aviation...Treadway Warnings...Fogarty Short-Term/Long-Term...Platt
Hazardous weather outlook, Dec 7, 3:23 PM CST, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 323 PM CST Fri Dec 7 2018 TXZ171>173-183>194-202>209-217>225-228-082130- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 323 PM CST Fri Dec 7 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. A cold front and potent upper level disturbance will continue to bring widespread showers and a chance of thunderstorms to the area through late tonight. Locally heavy rainfall will be possible, potentially leading to flooding. Up to 2 inches of rain has already fallen across portions of South Central Texas. Additional rainfall totals of 0.5 to 2 inches can be expected for most locations west of the Interstate 35 corridor. An additional 2 to 2.5 inches of rain can be expected for the I-35 corridor from Pleasanton up to Georgetown. The eastern portions of the CWA should see an additional 2 to 4 inches of rain. A Flash Flood Watch has been issued for these areas, in effect from Friday afternoon through Saturday morning. Flooding of creeks, smaller tributaries, low water crossings, and urban areas that are normally subject to flooding will be possible. In addition, there is a marginal risk some storms across far southeastern areas could become strong to severe Friday afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall measurements.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 7, 7:22 PM CST | River Flood Warning | EWX | Karnes, Wilson | 12 hr |
| Dec 7, 7:22 PM CST | River Flood Warning | EWX | Goliad, Karnes | 12 hr |
| Dec 7, 8:33 PM CST | Areal Flood Advisory | EWX | Bastrop, Bexar, Caldwell, Comal, DeWitt, Fayette and 7 more | 3 hr |
| Dec 7, 9:26 PM CST | Areal Flood Advisory | EWX | Bastrop, Caldwell, Fayette, Lee, Travis | 4 hr |
| Dec 7, 11:43 PM CST | Areal Flood Advisory | EWX | Bastrop, Bexar, Blanco, Caldwell, Comal, DeWitt and 10 more | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.